Electronic Journal of Probability

Fragmentation of Ordered Partitions and Intervals

Anne-Laure Basdevant

Full-text: Open access


Fragmentation processes of exchangeable partitions have already been studied by several authors. This paper deals with fragmentations of exchangeable compositions, i.e. partitions of $\mathbb{N}$ in which the order of the blocks matters. We will prove that such a fragmentation is bijectively associated to an interval fragmentation. Using this correspondence, we then study two examples: Ruelle's interval fragmentation and the interval fragmentation derived from the standard additive coalescent.

Article information

Electron. J. Probab., Volume 11 (2006), paper no. 16, 394-417.

Accepted: 29 May 2006
First available in Project Euclid: 31 May 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J25: Continuous-time Markov processes on general state spaces
Secondary: 60G09: Exchangeability

Interval fragmentation exchangeable compositions

This work is licensed under aCreative Commons Attribution 3.0 License.


Basdevant, Anne-Laure. Fragmentation of Ordered Partitions and Intervals. Electron. J. Probab. 11 (2006), paper no. 16, 394--417. doi:10.1214/EJP.v11-323. https://projecteuclid.org/euclid.ejp/1464730551

Export citation


  • Aldous, David; Pitman, Jim. The standard additive coalescent. Ann. Probab. 26 (1998), no. 4, 1703–1726.
  • Basdevant, Anne-Laure. Ruelle's probability cascades seen as a fragmentation process. Preprint math.PR/0501088, 2005.
  • Berestycki, Julien. Ranked fragmentations. ESAIM Probab. Statist. 6 (2002), 157–175 (electronic).
  • Bertoin, Jean. A fragmentation process connected to Brownian motion. Probab. Theory Related Fields 117 (2000), no. 2, 289–301.
  • Bertoin, Jean. Self-similar fragmentations. Ann. Inst. H. Poincaré Probab. Statist. 38 (2002), no. 3, 319–340.
  • Bertoin, Jean. Random fragmentation and coagulation processes. Cambridge University Press, Cambridge, 2006.
  • Bertoin, Jean; Le Gall, Jean-François. The Bolthausen-Sznitman coalescent and the genealogy of continuous-state branching processes. Probab. Theory Related Fields 117 (2000), no. 2, 249–266.
  • Bertoin, Jean; Pitman, Jim. Two coalescents derived from the ranges of stable subordinators. Electron. J. Probab. 5 (2000), no. 7, 17 pp. (electronic).
  • Bolthausen, E.; Sznitman, A.-S. On Ruelle's probability cascades and an abstract cavity method. Comm. Math. Phys. 197 (1998), no. 2, 247–276.
  • Chassaing, Philippe; Janson, Svante. A Vervaat-like path transformation for the reflected Brownian bridge conditioned on its local time at 0. Ann. Probab. 29 (2001), no. 4, 1755–1779.
  • Gnedin, Alexander V.. The representation of composition structures. Ann. Probab. 25 (1997), no. 3, 1437–1450.
  • Haas, Bénédicte; Miermont, Grégory. The genealogy of self-similar fragmentations with negative index as a continuum random tree. Electron. J. Probab. 9 (2004), no. 4, 57–97 (electronic).
  • Kallenberg, Olav. Local hitting and conditioning in symmetric interval partitions. Stochastic Process. Appl. 94 (2001), no. 2, 241–270.
  • Kerov, S. V. Asymptotic representation theory of the symmetric group and its applications in analysis. Translated from the Russian manuscript by N. V. Tsilevich. With a foreword by A. Vershik and comments by G. Olshanski. Translations of Mathematical Monographs, 219. American Mathematical Society, Providence, RI, 2003. xvi+201 pp. ISBN: 0-8218-3440-1
  • Kingman, J. F. C. The coalescent. Stochastic Process. Appl. 13 (1982), no. 3, 235–248.
  • Pitman, Jim. Exchangeable and partially exchangeable random partitions. Probab. Theory Related Fields 102 (1995), no. 2, 145–158.
  • Pitman, Jim. Coalescents with multiple collisions. Ann. Probab. 27 (1999), no. 4, 1870–1902.
  • Pitman, Jim; Yor, Marc. The two-parameter Poisson-Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25 (1997), no. 2, 855–900.
  • Ruelle, David. A mathematical reformulation of Derrida's REM and GREM. Comm. Math. Phys. 108 (1987), no. 2, 225–239.